Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 43, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 29, 2004, 7:15 PM CDT for Blaine County, Canadian County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 7:15 PM CDT (00:15 UTC)
- Expired
- May 29, 2004, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Blaine County, OK, Canadian County, OK
The radar
The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2169 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
179 WFUS54 KOUN 300015 TOROKC OKC011-017-300045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 714 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... CANADIAN COUNTY IN CENTRAL OKLAHOMA SOUTHERN BLAINE COUNTY IN NORTHWEST OKLAHOMA * UNTIL 745 PM CDT * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF GREENFIELD...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE CALUMET...GEARY AND GREENFIELD TORNADOES HAVE BEEN REPORTED WITH THIS STORM WHEN IT MOVED ACROSS EASTERN CUSTER COUNTY. A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3576 9855 3563 9855 3556 9807 3577 9823 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 1:00 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 29, 1:00 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SAT MAY 29 2004 .DISCUSSION... THE LARGE SCALE UPPER TROUGH THAT IS EXPECTED TO BE RESPONSIBLE FOR THIS EVENINGS SEVERE WEATHER WILL BE SLOW TO MOVE EAST OF THE STATE. ONCE THE DRYLINE MERGES WITH THE COLD FRONT TONIGHT, IT IS EXPECTED TO BE LATE SUNDAY AFTERNOON OR EVENING BEFORE IT CLEARS SOUTHEAST OK. A COOLER AND DRIER AIRMASS WILL HOLD OVER OK THROUGH MONDAY AS THE SURFACE RIDGE MOVES ACROSS THE SOUTHERN PLAINS. A WEAK UPPER WAVE IS EXPECTED TO BRUSH NORTHEAST OF OK TUESDAY BRINGING A SECOND FRONT AND THE NEXT CHANCE FOR RAIN. UPSLOPE BOUNDARY LAYER FLOW IN THE WAKE OF THIS FRONT WEDNESDAY AND THURSDAY WILL KEEP A MENTION OF RAIN IN THE FORECAST THROUGH THE WEEK, ALTHOUGH DAILY CHANGES APPEAR SUBTLE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 86 56 86 / 50 20 10 10 HOBART OK 63 86 55 88 / 20 10 10 10 WICHITA FALLS TX 69 91 59 91 / 40 20 10 10 GAGE OK 55 80 49 86 / 10 10 10 10 PONCA CITY OK 67 83 50 83 / 80 20 10 10 DURANT OK 74 93 62 87 / 80 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 29, 12:13 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT SAT MAY 29 2004
OKZ004>048-050>052-TXZ083>090-301200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. A MODERATE
RISK EXISTS OVER PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.
LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS EAST AND NORTH OF A LINE FROM
ALVA...TO WEATHERFORD...GUTHRIE...AND STILLWATER.
TO THE SOUTH AND WEST OF THE HIGH RISK AREA...THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM WOODWARD...TO
FREDERICK...TO WICHITA FALLS...TO HENRIETTA TEXAS.
THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND WEST
OF THE MODERATE RISK AREA...OVER THE REMAINDER OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME WILL BE FROM 2 TO 11 PM.
IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFS...AND VEGETATION FROM LARGE HAIL.
VIOLENT THUNDERSTORM WIND GUSTS AT OR ABOVE 80 MPH...AND SIGNIFICANT
TORNADOES ARE ALL POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR AN OUTBREAK OF SEVERE WEATHER.
EVERYONE IN OKLAHOMA AND NORTH TEXAS IS ENCOURAGED TO REMAIN ALERT
DURING THEIR HOLIDAY ACTIVITIES AND TRAVEL. KEEP UP TO DATE ON THE
CURRENT WEATHER FORECAST...AND PLAN AHEAD ON WHAT YOU WILL DO IF A
SEVERE THUNDERSTORM OR TORNADO APPROACHES YOUR AREA.
DISCUSSION...
A DRYLINE WILL MOVE INTO THE WESTERN THIRD OF OKLAHOMA...AND
POSSIBLY PORTIONS OF WESTERN NORTH TEXAS...DURING MID AND LATE
AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...CONVERGENCE
ALONG THE DRYLINE IS EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT DURING THE MID AND LATE AFTERNOON. FIRST THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE ACROSS NORTHWEST OKLAHOMA...WHERE LIFT
ALONG THE DRYLINE WILL BE GREATEST.
ONCE THUNDERSTORMS DEVELOP...THEY WILL MOVE EAST NORTHEAST AT 35
MPH...AND SHOULD RAPIDLY BECOME SEVERE. THE COMBINATION OF AN
EXTREMELY UNSTABLE AIRMASS AND VERTICAL WIND SHEAR...WILL ALLOW
SUPERCELLS TO QUICKLY DEVELOP...WITH EXTREMELY LARGE HAIL...AND
DAMAGING STRAIGHT LINE WINDS EXPECTED. SIGNIFICANT TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY IN THE HIGH RISK AREA...WHERE LIFT
ALONG THE DRYLINE WILL BE STRONGEST...AND LOWER LEVEL WIND SHEAR WILL
BE HIGHEST.
FARTHER SOUTH ALONG THE DRYLINE...WHICH WOULD INCLUDE SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS...THUNDERSTORM DEVELOPMENT MAY BE
DELAYED UNTIL LATE AFTERNOON...DUE TO A STRONGER CAP. BUT IF STORMS
CAN DEVELOP IN THESE AREAS...SUPERCELLS WILL ALSO QUICKLY
DEVELOP...WITH EXTREMELY LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOES ALSO POSSIBLE.
THE RISK FOR SEVERE THUNDERSTORMS NEAR AND EAST OF INTERSTATE 35
WILL BE GREATEST DURING THE EVENING...AS THUNDERSTORMS THAT FORM
ALONG THE DRYLINE...MOVE EASTWARD INTO THE AREA.
AFTER MIDNIGHT...A COLD FRONT WILL CATCH UP WITH THE DRYLINE...AND
MAY SUPPORT ADDITIONAL THUNDERSTORMS ALONG THE FRONT. THESE STORMS
MAY DEVELOP INTO A SQUALL LINE WITH SEVERE WEATHER PRIMARILY BEING
DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED SUPERCELLS WILL
STILL BE POSSIBLE ALONG WITH THE RISK OF TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...MAINLY
SOUTHEAST OF THE COLD FRONT. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR SEVERE WEATHER SUNDAY WILL BE ACROSS SOUTHEAST OKLAHOMA.
THE CHANCE OF THUNDERSTORMS REMAIN IN THE FORECAST MONDAY AND
TUESDAY IN PORTIONS OF NORTH TEXAS AND SOUTHEAST OKLAHOMA. A SLIGHT
CHANCE OF THUNDERSTORMS PERSIST ACROSS THE ENTIRE AREA WEDNESDAY
THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
JAMESIn the hours before
Local storm report, May 29, 6:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 E HUCMAC 36.05N 98.76W
05/29/2004 0.88 INCH DEWEY OK PUBLIC
&&
JLP/KATLocal storm report, May 29, 6:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO 10 SW THOMAS 35.64N 98.88W
05/29/2004 CUSTER OK TRAINED SPOTTER
&&
JLP/KATLocal storm report, May 29, 6:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 E CUSTER CITY 35.66N 98.83W
05/29/2004 4.25 INCH CUSTER OK STORM CHASER
&&
JLP/KATLocal storm report, May 29, 6:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 7 SW WATONGA 35.78N 98.50W
05/29/2004 1.00 INCH BLAINE OK TRAINED SPOTTER
&&
JLP/KATLocal storm report, May 29, 6:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 10 WNW GEARY 35.68N 98.48W
05/29/2004 1.75 INCH BLAINE OK TRAINED SPOTTER
&&
JLP/KATSpecial weather statement, May 29, 7:06 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 706 PM CDT SAT MAY 29 2004 OKZ018-024-300015- CANADIAN OK-KINGFISHER OK- 706 PM CDT SAT MAY 29 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND KINGFISHER COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES WEST OF GREENFIELD IN SOUTHERN BLAINE COUNTY AT 706 PM CDT...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. PEOPLE IN CANADIAN AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR POSSIBLE WARNINGS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 41 min |
| May 29, 7:44 PM CDT | Tornado Warning | OUN | Canadian | 31 min |
| May 29, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 49 min |
| May 29, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 33 min |
| May 29, 8:16 PM CDT | Tornado Warning | OUN | Canadian | 44 min |
| May 29, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan, Oklahoma | 48 min |
| May 29, 8:51 PM CDT | Tornado Warning | OUN | Oklahoma | 24 min |
| May 29, 8:58 PM CDT | Tornado Warning | OUN | Canadian | 17 min |
| May 29, 9:13 PM CDT | Tornado Warning | OUN | Logan, Oklahoma | 47 min |
| May 29, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 51 min |
| May 29, 9:57 PM CDT | Tornado Warning | OUN | Lincoln, Logan | 48 min |
| May 29, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 30 min |
| May 29, 10:42 PM CDT | Tornado Warning | OUN | Lincoln | 48 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 44 min |
| May 30, 12:06 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 29 min |
| May 30, 2:29 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.